Alert archive / Florida / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 17, NWS Tampa Bay, FL

June 21, 2021Hillsborough County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 21, 2021, 4:09 PM EDT for Hillsborough County, Polk County, Florida. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 4:09 PM EDT (20:09 UTC)
Expired
Jun 21, 2021, 4:30 PM EDT
In force
21 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hillsborough County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 48 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:25 PM EDTTSTM WND GST 593 N Willow Oak, FLAWOS STATION KLAL LAKELAND REGIONAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

982 
WUUS52 KTBW 212009
SVRTBW
FLC057-105-212030-
/O.NEW.KTBW.SV.W.0017.210621T2009Z-210621T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
409 PM EDT Mon Jun 21 2021

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  West central Polk County in central Florida...
  Northeastern Hillsborough County in west central Florida...

* Until 430 PM EDT.

* At 409 PM EDT, a severe thunderstorm was located near Medulla, or 7
  miles southeast of Plant City, moving north at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lakeland, Plant City, Mulberry, Lakeland Linder Airport, Medulla,
  Gibsonia, Plant City Airport, Winston, Combee Settlement and
  Crystal Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2785 8193 2785 8213 2812 8219 2812 8188
TIME...MOT...LOC 2009Z 178DEG 12KT 2793 8204 

HAIL...0.75IN
WIND...60MPH
 
$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 21, 2:10 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
210 PM EDT Mon Jun 21 2021

.DISCUSSION (Tonight - Monday)...
Clouds have thinned out significantly over the last couple of
hours allowing for rapid surface heating and sea breeze
initiation. Isolated showers and storms are now developing inland
and moving toward the north and northeast. Expect storms to
become more numerous over the interior this afternoon with some
strong storms possible with gusty winds and some hail.

Models, including convection allowing models, continue to show a
southeasterly surge moving back across the peninsula and pushing
storms back toward the Gulf coast this afternoon and evening. The
latest HRRR now stops short of bringing convection back to the
west of the I-75 corridor, and this seems more likely given just
weak ridging moving back into the area from the southeast and no
clear change in steering flow. I will still leave mention of
storms for coastal areas this evening since even if the push
doesn't make I-75, any outflow boundaries advancing northwestward
could initiate some convection.

As to the future, deep mid-level moisture is set to remain in
place over our region through at least Thursday. We have strong
upper-level ridging to our west over Texas and to our east over
the Atlantic. In between we have general troughing with cyclonic
flow. Weak perturbation in the flow will bring bouts of clouds
and showers, mainly impacting the Nature Coast. Afternoon heating
each day will result in scattered to numerous showers and storms
mainly inland each day.

By Friday - we see signs that the upper-level trough will weaken
allowing the Texas and Atlantic ridge to become more continuous
to our north. Also - We see the surface ridge axis lifting north
while tropical waves/inverted troughs move westward through the
Caribbean Sea. Assuming model trends are correct, the focus for
afternoon storms will shift to the I-75 corridor and the Gulf
coast.

&&

.AVIATION...
Initial thunderstorm activity developing east of the coastal TAF
sites of TPA, PIE, and SRQ, so perhaps less chance of having TS
over those terminals for the next few hours. Later, additional
storms may develop and move toward the coastal TAF sites. Best
chance at seeing storms overhead is at LAL this afternoon, so
included tempo conditions there. VCTS elsewhere.

&&

.MARINE...
A surface ridge of high pressure will build over the waters
tonight and remain in place through the end of the week. Some
showers and storms are possible at any time, but not expecting any
widespread coverage. Winds and seas will be light except in the
vicinity of showers and storms.

&&

.FIRE WEATHER...
Very high humidity remains in place with higher than normal storm
coverage over the interior expected for the next few days. No fire
weather concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  79  91  79  90 /  30  50  10  60
FMY  76  93  75  91 /  30  40  20  60
GIF  76  92  75  90 /  60  70  30  70
SRQ  77  91  76  89 /  20  50  10  50
BKV  73  91  72  89 /  40  60  20  60
SPG  79  89  79  88 /  20  50  10  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Jillson
DECISION SUPPORT...McMichael

In the hours before

Special weather statement, Jun 21, 1:27 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
127 PM EDT Mon Jun 21 2021

FLZ239-211800-
Inland Levy FL-
127 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEVY COUNTY UNTIL
200 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Levy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2958 8276 2956 8275 2957 8266 2954 8265
      2954 8256 2943 8274 2958 8287
TIME...MOT...LOC 1727Z 233DEG 15KT 2955 8274

TBW
Special weather statement, Jun 21, 2:35 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
235 PM EDT Mon Jun 21 2021

FLZ056-255-211915-
Inland Manatee FL-Hardee FL-
235 PM EDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEE AND EASTERN
MANATEE COUNTIES UNTIL 315 PM EDT...

At 234 PM EDT, Doppler radar was tracking strong thunderstorms near
Myakka City, or 20 miles northwest of Arcadia, moving north at 10
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Myakka City, Duette and Myakka Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2758 8231 2764 8205 2734 8199 2734 8205
      2732 8206 2729 8220
TIME...MOT...LOC 1834Z 161DEG 9KT 2739 8213

TBW
Special weather statement, Jun 21, 3:55 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
355 PM EDT Mon Jun 21 2021

FLZ052-251-212030-
Polk-Inland Hillsborough-
355 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POLK AND
NORTHEASTERN HILLSBOROUGH COUNTIES...

At 354 PM EDT, a strong thunderstorm was located near Medulla, or 8
miles southeast of Plant City, moving north at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lakeland, Plant City, Lakeland Linder Airport, Medulla, Mulberry,
Plant City Airport, Winston, Lakeland Highlands and Willow Oak.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2781 8195 2781 8216 2809 8222 2809 8192
TIME...MOT...LOC 1954Z 178DEG 12KT 2789 8207

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:27 PM EDTSpecial Weather StatementTBWGilchrist33 min
Jun 21, 2:35 PM EDTSpecial Weather StatementTBWManatee40 min
Jun 21, 3:55 PM EDTSpecial Weather StatementTBWHillsborough35 min
Jun 21, 4:21 PM EDTSevere Thunderstorm WarningTBWPolk24 min
Jun 21, 4:47 PM EDTSpecial Weather StatementTBWPolk28 min
Jun 21, 5:56 PM EDTSpecial Weather StatementTBWHighlands34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.